Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 56, NWS Fort Worth, TX

August 16, 2005Young County, Texas

NWS Fort Worth, TX issued this flash flood warning at Aug 16, 2005, 10:21 AM CDT for Young County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2005, 10:21 AM CDT (15:21 UTC)
Expired
Aug 16, 2005, 1:15 PM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Young County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 3.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2005-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1002 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2005-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1002 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
878 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 161523
FFWFWD
TXC503-161815-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
1021 AM CDT TUE AUG 16 2005

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN YOUNG COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 115 PM CDT

* AT 1018 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR OLNEY...MOVING 
  NORTHEAST AT 5 MPH. OTHER STORMS EXTENDED SOUTHWEST INTO
  SOUTHERN THROCKMORTON COUNTY ABOUT 10 MILES WEST OF WOODSON.


* THE THUNDERSTORM PRODUCING VERY HEAVY RAIN WILL BE NEAR...
  JEAN BY 1040 AM

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY
DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED
ROADS. FIND ALTERNATE ROUTES. SWIFTLY FLOWING WATER CAN CARRY
VEHICLES AWAY. TURN AROUND... DONT DROWN.

LAT...LON 3297 9897 3338 9839 3340 9840 3340 9894

$$
4 follow-up statements
000 
WGUS74 KFWD 161614
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1114 AM CDT TUE AUG 16 2005

TXC503-161815-
YOUNG TX-
1114 AM CDT TUE AUG 16 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 115 PM CDT FOR NORTHERN
YOUNG COUNTY...

AT 1113 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
WIDESPREAD MODERATE RAIN...WITH POCKETS OF HEAVY RAIN...OVER 
NORTHERN YOUNG COUNTY. MOVEMENT WAS NORTH AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OLNEY.

AROUND 1 INCH OF RAIN HAS FALLEN JUST SOUTH AND EAST OF OLNEY SINCE 
1015 AM. THIS RAIN...COMBINED WITH HEAVY RAIN WHICH FELL EARLIER 
TODAY...WILL CONTINUE THE THREAT OF RUNOFF AND FLOODING IN NORTHERN 
YOUNG COUNTY. IF YOU ARE TRAVELING ALONG HIGHWAY 114 NEAR AND EAST 
OF OLNEY...PROCEED WITH CAUTION AND STAY CLEAR OF AREAS WHERE WATER 
COVERS THE ROAD.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO 
CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE 
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON 
FOOT. TURN AROUND...DONT DROWN.

LAT...LON 3310 9894 3320 9842 3340 9840 3340 9894

$$
000 
WGUS74 KFWD 161657
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1154 AM CDT TUE AUG 16 2005

TXC503-161815-
YOUNG TX-
1154 AM CDT TUE AUG 16 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 115 PM CDT FOR NORTHERN
YOUNG COUNTY...

AT 1150 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT AN AREA OF HEAVY RAIN TO THE WEST OF OLNEY. MOVEMENT WAS 
NORTH AT 20 MPH. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OLNEY AND 
JEAN.

ALTHOUGH THE RAINFALL HAS DECREASED...THE THREAT OF RUNOFF AND 
FLOODING REMAINS HIGH OVER NORTHERN YOUNG COUNTY. IF YOU ARE 
TRAVELING IN THE OLNEY...JEAN...OR PADGETT AREAS...PROCEED WITH 
CAUTION AND WATCH OUT FOR WATER COVERING THE ROAD.

KEEP CHILDREN FROM PLAYING NEAR RUSHING FLOOD WATERS. THE BANKS OF
STREAMS AND FLOODWAYS ARE SLIPPERY AND RAIN SOFTENED GROUND MAY GIVE 
WAY EASILY. DO NOT LET YOUR CHILD BE A VICTIM OF FLOOD WATERS.

LAT...LON 3310 9894 3320 9842 3340 9840 3340 9894

$$
000 
WGUS74 KFWD 161750
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1245 PM CDT TUE AUG 16 2005

TXC503-161815-
YOUNG TX-
1245 PM CDT TUE AUG 16 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 115 PM CDT FOR NORTHERN
YOUNG COUNTY...

AT 1239 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS INDICATED 
THAT THE HEAVY RAIN HAD MOVED OUT OF YOUNG COUNTY. HOWEVER...WITH 
THE HEAVY RAIN THAT FELL EARLIER TODAY...THE POTENTIAL FOR RUNOFF 
AND LOCALIZED FLOODING WILL CONTINUE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OLNEY AND
JEAN.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO 
CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE 
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON 
FOOT. TURN AROUND...DONT DROWN.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN FORT
WORTH.

LAT...LON 3310 9894 3320 9842 3340 9840 3340 9894

$$
000 
WGUS74 KFWD 161814
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
112 PM CDT TUE AUG 16 2005

TXC503-161840-
YOUNG TX-
112 PM CDT TUE AUG 16 2005

...THE FLASH FLOOD WARNING FOR NORTHERN YOUNG COUNTY HAS BEEN ALLOWED
TO EXPIRE...

AT 110 PM CDT...THE HEAVY RAIN HAD ENDED IN YOUNG COUNTY. HOWEVER... 
CONTINUED RUNOFF FROM THE HEAVY RAIN EARLIER TODAY IS STILL 
POSSIBLE. IN ADDITION...RUNOFF FROM THE EXTREME RAINFALL IN 
ARCHER...BAYLOR...AND THROCKMORTON COUNTIES MAY ALSO LEAD TO 
LOCALIZED FLOODING.

MOTORISTS SHOULD USE CAUTION WHEN TRAVELING IN THIS AREA. STAY CLEAR 
OF AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3310 9894 3320 9842 3340 9840 3340 9894

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 6:30 AM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, Aug 16, 6:30 AM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
630 AM CDT TUE AUG 16 2005

.AVIATION...
EXPECT THE BRUNT OF THE CONVECTION TO REMAIN N/NW OF TAF SITES THIS
MORNING AS HAS BEEN THE CASE THE LAST COUPLE DAYS. DID INCLUDE SOME
-RA FOR WEAK WARM ADVECTION SHOWERS THAT HAVE DEVELOPED THIS MORNING
ACROSS THE METROPLEX.  ALSO HAVE TEMPO FOR MVFR CIGS IN THE
METROPLEX THIS MORNING WITH IFR IN KACT.  BROUGHT VCTS INTO TAFS IN
THE LATE AFTERNOON AND EVENING HOURS AFTER HEATING DESTABILIZES THE
AIRMASS AGAIN.  DID NOT INCLUDE MVFR CIGS TONIGHT AS AIRMASS WILL BE
A LITTLE DRIER AND WESTERLY 850 FLOW IS NOT AS FAVORABLE.  TR/92

&&

.DISCUSSION...
HEAVY RAIN COMPLEX CURRENTLY TRACKING JUST OUT OF REACH OF OUR
NORTHWEST COUNTIES. WATER VAPOR SHOWS SHORTWAVE RESPONSIBLE FOR
THIS ACTIVITY LOCATED OVER THE NORTH TEXAS PANHANDLE. EXPECT THIS
SHORTWAVE TO LINGER AND ROTATE SLOWLY NORTH INTO CENTRAL OKLAHOMA
PER THE GFS...WHICH SEEMS TO HAVE THE BEST HANDLE ON THE
SITUATION. HAVE EXTENDED THE FLASH FLOOD WATCH TO 4 PM FOR THE
NORTHWEST COUNTIES...BUT DROPPED THE SOUTHERN-MOST COUNTIES.

EXPECT ANOTHER ROUND OF AFTERNOON CONVECTION TODAY AND BUMPED
POPS UP DUE TO HIGH PRECIPITABLE WATER VALUES. WENT ABOVE MOS
GUIDANCE FOR HIGH TEMPS TODAY AS THEY HAVE BEEN REACHING THE MID
TO UPPER 90S WITH ONLY A COUPLE HOURS OF SUN.

THURSDAY THRU SATURDAY LOOKS DRY AND HOT AS THE UPPER LEVEL RIDGE
BUILDS IN. HIGH TEMPERATURES WILL BE IN THE UPPER 90S. SEABREEZE
INITIATED CONVECTION DOES NOT LOOK PROMISING AS SUBSIDENCE LOOKS
TO BE TOO STRONG. A COLD FRONT APPROACHES THE RED RIVER
SUNDAY...SO LEFT SLIGHT CHANCE POPS IN.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  95  74  95  77 /  40  30  20  10
WACO, TX              95  75  96  77 /  30  30  20  10
PARIS, TX             92  73  93  74 /  60  30  20  20
DENTON, TX            95  73  94  76 /  50  30  20  10
MCKINNEY, TX          95  74  94  77 /  40  30  20  10
DALLAS, TX            96  75  95  77 /  40  30  20  10
TERRELL, TX           96  75  94  77 /  30  30  20  10
CORSICANA, TX         97  75  94  76 /  30  30  20  10
TEMPLE, TX            96  74  95  76 /  30  30  20  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 4 PM TUESDAY FOR TXZ091-TXZ092-TXZ100-
TXZ101-TXZ102-TXZ115.

&&

13
Hazardous weather outlook, Aug 16, 5:00 AM CDT, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
500 AM CDT TUE AUG 16 2005

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-171100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-
NAVARRO-FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-
LIMESTONE-LEON-MILAM-ROBERTSON-
500 AM CDT TUE AUG 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH 400 PM THIS AFTERNOON
ALONG AND NORTHWEST OF A LINE FROM GAINESVILLE TO BRECKENRIDGE.
ISOLATED LOCATIONS MAY RECEIVE AN ADDITIONAL ONE TO TWO INCHES OF
RAINFALL...RESULTING IN FLASH FLOODING DUE TO THE SATURATED GROUNDS
IN PLACE ACROSS THIS REGION.

OTHERWISE...SCATTERED THUNDERSTORMS WILL OCCUR ACROSS ALL OF NORTH
TEXAS THROUGH THIS EVENING. WIND GUSTS TO 40 MPH...CLOUD TO GROUND
LIGHTNING STRIKES...AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN
THREATS ASSOCIATED WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...
A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY BEFORE
COMING TO AN END WEDNESDAY NIGHT.  THERE WILL BE A SLIGHT CHANCE OF
AFTERNOON THUNDERSTORMS FRIDAY SOUTHEAST OF AN ATHENS TO KILLEEN
LINE.  ALSO A SLIGHT CHANCE OF THUNDERSTORMS IS EXPECTED ON SUNDAY.
SEVERE WEATHER IS NOT ANTICIPATED WITH ANY OF THIS ACTIVITY AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...
VERY LIMITED SPOTTER ACTIVATION MAY BE REQUIRED THROUGH
TONIGHT...MAINLY ACROSS THE FLASH FLOOD WATCH AREA.

92/TR

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:33 PM CDTFlash Flood WarningFWDCollin3 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.